Alert archive / Florida / Special Marine Warnings in 2018

Special Marine Warning 21, NWS Melbourne, FL

April 15, 2018

NWS Melbourne, FL issued this special marine warning at Apr 15, 2018, 5:57 PM EDT. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2018, 5:57 PM EDT (21:57 UTC)
Expired
Apr 15, 2018, 6:50 PM EDT
In force
53 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
50.0 mph

The radar

The Melbourne radar (KMLB), 78 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 10.0 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2018-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1019 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2018-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1019 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

552 
WHUS52 KMLB 152157
SMWMLB
AMZ552-572-152330-
/O.NEW.KMLB.MA.W.0021.180415T2157Z-180415T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Melbourne FL
557 PM EDT SUN APR 15 2018

The National Weather Service in Melbourne has issued a

* Special Marine Warning for...
  Volusia-Brevard County Line to Sebastian Inlet 0-20 nm...
  Volusia-Brevard County Line to Sebastian Inlet 20-60 nm...

* Until 730 PM EDT

* At 556 PM EDT, a severe thunderstorm capable of producing
  waterspouts was located 20 nm east of Port Canaveral, moving north
  at 25 knots.

  HAZARD...Waterspouts and wind gusts in excess of 50 knots. 

  SOURCE...Radar indicated. 

  IMPACT...Waterspouts can can quickly form and capsize 
           boats...damage vessels and create locally hazardous seas. 
           Make sure all on board are wearing life jackets. Expect 
           wind gusts in excess of 50 knots and suddenly higher 
           waves. Boats could sustain significant damage or capsize. 
           Make sure all on board are wearing life jackets. Return 
           to safe harbor if possible. 

* The severe thunderstorm will remain over mainly open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

&&

LAT...LON 2845 8000 2833 8029 2885 8036 2886 8032
      2887 8033 2891 7990
TIME...MOT...LOC 2156Z 194DEG 25KT 2840 8020 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...50KTS

$$

Combs
1 follow-up statement
127 
FZUS72 KMLB 152250
MWSMLB

Marine Weather Statement
National Weather Service Melbourne FL
650 PM EDT SUN APR 15 2018

AMZ552-572-152300-
/O.CAN.KMLB.MA.W.0021.000000T0000Z-180415T2330Z/
650 PM EDT SUN APR 15 2018

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were... 
Volusia-Brevard County Line to Sebastian Inlet 0-20 nm...
Volusia-Brevard County Line to Sebastian Inlet 20-60 nm...

The thunderstorm has moved out of the area and no longer poses a
significant threat to boaters.

LAT...LON 2845 8000 2833 8029 2885 8036 2886 8032
      2887 8033 2891 7990
TIME...MOT...LOC 2249Z 194DEG 25KT 2877 8010 

$$

Combs

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special marine warning went out at Apr 15, 3:10 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Apr 15, 3:10 PM EDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
310 PM EDT Sun Apr 15 2018

.DISCUSSION...

...Potential for Strong-Severe Storms Through This Evening...

.Current-Tonight...
Convection firing ahead of main squall line presently. Strengthening
low level wind fields over the region with many locations reporting
sfc winds gusting to around 35 mph outside of convection. Cape wind
profilers indicate 35-40kt LLJ just above the surface early this
afternoon. Any cells that move through will be capable of producing
winds of around 50 mph...even stronger where further intensification
takes place. Activity ahead of the main squall line will continue
during the mid-late afternoon. Prefrontal convective line moving
across northern sections getting better organized, with a few cells
also moving south and east of this area. Any of these cells will
also be capable of becoming strong-severe. Deep layer shear is
strongest to the north, but surface winds backed to SELY along the
Space and Treasure Coasts, helping to enhance directional shear in
those locations.

Activity will push through into this evening, with rain/storms
ending from NW-SE during the evening hours...and pushing south of
the Treasure Coast areas before midnight. Much drier and cooler air
arrives behind the front in the late night hours, with overnight
mins in the mid-upper 50s across much of the area, save for a few
lower 50s far north and lower 60s southern Treasure Coast.

Previous discussion follows...

Monday-Friday...a dry work week in store as southern extent of broad
mid-upper trough over the eastern U.S. early in the period gives way
to a shortwave ridge by midweek, then pattern aloft become mostly
zonal late week. Initial post-frontal airmass will result in a quite
cool mid April day Mon, with max temps some 8-14 degrees below
climo, coldest across the northern third of CWA. Max temps will then
begin to modify as surface high spreads from NE Gulf Tue to FL Wed
then into the Atlantic late week. Mins remaining below normal
Tue/Wed mornings (mostly in the 50s, but with some mid/upper 40s
across interior rural areas early Tue). Max temps return to near
normal Tue, then above Wed-Fri, although a cool wedge likely to work
onshore with a backdoor front Fri, lowering maxs to the upper
70s/lower 80s across Volusia/N Brevard Counties. Mins returning to
the 60s Thu-Fri, except some upper 50s across the northern interior.

Saturday...building high pressure well north of the state will cause
low level winds to veer easterly and gradient to increase some. Long
fetch of onshore flow will begin to tap an increasingly moist
upstream airmass, with prospect for isolated showers, initially
across the southern CWA. Temps near climo along the coast (except a
few degrees below north of the Cape) and several degrees above
across inland areas.

&&

.AVIATION...South winds 16-14kt gusting to near 30kt outside of
convection this afternoon. Expect MVFR cig/vsby reductions in
widespread SHRA with ocnl IFR/LIFR TSRA with sfc winds G35KT through
late afternnon-evening as squall line pushes through. Activity winds
down from NW-SE and becoming VFR most locations by around 16/06z.

&&

.MARINE...

Through Tonight...Fresh to strong south winds through late afternoon
before veering to S/SW by late aftn/early evng with the passage of
the squall line. Strong-severe prefrontal storms pushing across the
coast and over the local waters in the late afternoon and into the
evening hours. Winds bcmg a moderate to fresh W/NW breeze overnight
as the front pushes in with precip ending from NW to SE. Seas
building to 6-8FT nearshore and 8-10FT offshore by late aftn...
subsiding to 4-6FT nearshore and 6-8FT offshore aft midnight as
winds veer to a more westerly component. Significant short pd chop
expected with the dvlpg offshore breeze.

Monday-Thursday...Strong post-frontal NW flow early Mon will
gradually lessen some during the day/overnight, but remaining near
15 kt. Seas gradually lowering toward 3-4 ft nearshore and up to 6
ft offshore by early Tue. Should be able to drop SCA for nearshore
and southern offshore leg early Mon, but likely will continue into
the afternoon for the offshore area from Sebastian north. Winds veer
north Tue and weaken substantially as surface high approaches. Flow
becoming S near 10 kt Wed night, then light S/SW Thu. Seas will
continue to subside, reaching 2-3 ft all waters Wed-Thu.

&&

.FIRE WEATHER...
Very dry airmass will remain in place for at least the first half of
the week. Low RH values may fall below 35 percent in a few locations
Monday, then over a larger portion of the area on Tuesday, as
temperatures rise but a dry air mass remains in place.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  52  67  50  74 /  50   0   0   0
MCO  56  72  52  77 /  40   0   0   0
MLB  59  75  51  75 /  60   0   0   0
VRB  59  76  51  76 /  70   0   0   0
LEE  54  70  51  76 /  30   0   0   0
SFB  54  72  50  78 /  40   0   0   0
ORL  56  72  53  79 /  40   0   0   0
FPR  60  76  50  77 /  70   0   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Lake Wind Advisory until 8 PM EDT this evening for Coastal
     Volusia County-Indian River-Inland Volusia County-Martin-
     Northern Brevard County-Northern Lake County-Okeechobee-
     Orange-Osceola-Seminole-Southern Brevard County-Southern
     Lake County-St. Lucie.

AM...Small Craft Advisory until 10 AM EDT Monday for Flagler Beach to
     Volusia-Brevard County Line 0-20 nm-Sebastian Inlet to
     Jupiter Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-
     60 nm-Volusia-Brevard County Line to Sebastian Inlet 0-20
     nm.

     Small Craft Advisory until 4 PM EDT Monday for Flagler Beach to
     Volusia-Brevard County Line 20-60 nm-Volusia-Brevard County
     Line to Sebastian Inlet 20-60 nm.

&&

Glitto/Cristaldi/Combs/Smith/Volkmer
Hazardous weather outlook, Apr 15, 7:46 AM EDT, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
746 AM EDT Sun Apr 15 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-152145-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
746 AM EDT Sun Apr 15 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
There will be a slight risk of severe storms today as a strong
late season cold front moves across the Gulf of Mexico toward the
Florida peninsula. A squall line is expected to develop ahead of
the front that will bring an organized band of showers and
thunderstorms this afternoon and this evening. Strong and damaging
wind gusts, frequent lightning, and small hail will be possible.
as well as a brief tornadoes. People should monitor forecasts
today, especially those involved in outdoor events.

.HIGH WIND IMPACT...
Brisk southerly winds will prevail ahead of a strong cold front
that will push through central Florida this evening. Sustain winds
between 20 and 25 mph are expected, with frequent higher gusts. A
Lake Wind Advisory will be in effect between 10 AM and 8 PM today.

.MARINE THUNDERSTORM GUST IMPACT...
A squall line is expected to push across central Florida today
that will bring an organized band of showers and thunderstorms
this afternoon and this evening. Wind gusts of 35 knots or
greater, frequent lightning, and small hail will be possible,
especially as the storms approach and move off the east Florida
coast. Boaters should take steps to prepare for these storms.

.WATERSPOUT IMPACT...
An organized squall line is expected to push across central
Florida this afternoon and this evening that may produce brief
waterspouts over the coastal waters and the inland lakes.

.WIND AND SEA IMPACT...
A fresh to strong southerly breeze will develop over the Atlantic
waters today as a late season cold front pushes across the Gulf of
Mexico. These winds will generate hazardous boating conditions as
seas build to 6 to 8 feet nearshore and 8 to 10 feet offshore.
Winds will shift to the west and northwest overnight as the cold
front pushes through central Florida. While the developing
offshore flow will result in lower wave heights, it also will
produce rough, short period chop. A Small Craft Advisory is in
effect from Flagler Beach to Jupiter Inlet out to 60 nautical
miles.

.RIP CURRENT IMPACT...
Brisk southerly winds in the surf zone today will produce a strong
longshore current flowing from the south toward the north. To avoid
the northward pull of a longshore current, swim toward shore, and
never swim directly against the ocean current. Check with your local
beach patrol for additional information about ocean hazards. Always
swim within sight of a lifeguard, and never swim alone.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Winds will diminish into Monday, but will remain strong enough to
require a Small Craft Advisory into the afternoon hours.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.

Bragaw/Cristaldi

In the hours before

Local storm report, Apr 15, 4:59 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
459 PM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     VERO BEACH AIRPORT      27.65N 80.42W
04/15/2018  M62 MPH          INDIAN RIVER       FL   ASOS

            ASOS MEASURED WIND GUST OF 54KT/62 MPH FROM W

&&

JRS
Local storm report, Apr 15, 5:04 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
504 PM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     3 E HAULOVER CANAL      28.74N 80.70W
04/15/2018  M40 MPH          Brevard            FL   OTHER FEDERAL

            USAF TOWER KSC 0019 MEASURED WIND GUST OF 35KT/40MPH FROM
            S

&&

JRS
Local storm report, Apr 15, 5:12 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
512 PM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND GST     VERO BEACH AIRPORT      27.65N 80.42W
04/15/2018  M51 MPH          INDIAN RIVER       FL   ASOS

            ASOS MEASURED WIND GUST OF 44KT/51MPH

&&

JRS
Local storm report, Apr 15, 5:16 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
516 PM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TSTM WND GST     2 SSW DAYTONA BEACH     29.18N 81.04W
04/15/2018  M51 MPH          Volusia            FL   MESONET

            WEATHERSTEM SITE AT ERAU MEASURED WIND GUST OF 51MPH

&&

JRS
Special weather statement, Apr 15, 5:27 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Melbourne FL
527 PM EDT SUN APR 15 2018

FLZ054-152200-
Indian River FL-
527 PM EDT SUN APR 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN INDIAN RIVER COUNTY
UNTIL 600 PM EDT...

At 527 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sebastian, moving northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sebastian, Indian River Shores, Wabasso, Sebastian Highlands and
Roseland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2766 8049 2779 8054 2782 8052 2783 8050
      2786 8049 2786 8048 2787 8047 2787 8046
      2786 8045 2787 8045 2787 8043 2788 8042
      2776 8036
TIME...MOT...LOC 2127Z 229DEG 29KT 2778 8047

15
Local storm report, Apr 15, 5:47 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
547 PM EDT SUN APR 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND GST     5 SE ROSELAND           27.79N 80.42W
04/15/2018  M53 MPH          Indian River       FL   MESONET

            WEATHER UNDERGROUND SITE MEASURES WIND GUST OF 46KT/53MPH
            FROM S

&&

JRS

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 4:22 AM EDTLake Wind AdvisoryMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia16 hr
Apr 15, 2:05 PM EDTSpecial Weather StatementMLBOkeechobee40 min
Apr 15, 2:10 PM EDTSpecial Weather StatementMLBLake35 min
Apr 15, 2:28 PM EDTSpecial Weather StatementMLBLake47 min
Apr 15, 2:45 PM EDTSpecial Weather StatementMLBOrange30 min
Apr 15, 2:59 PM EDTSpecial Weather StatementMLBOkeechobee46 min
Apr 15, 3:08 PM EDTSevere Thunderstorm WarningMLBLake, Orange37 min
Apr 15, 3:14 PM EDTSpecial Weather StatementMLBVolusia46 min
Apr 15, 3:18 PM EDTSevere Thunderstorm WarningMLBOrange, Seminole27 min
Apr 15, 3:20 PM EDTSevere Thunderstorm WarningMLBLake, Volusia55 min
Apr 15, 3:21 PM EDTSpecial Weather StatementMLBBrevard39 min
Apr 15, 3:24 PM EDTSpecial Marine WarningMLB2 hr
Apr 15, 3:40 PM EDTSpecial Marine WarningMLB2 hr
Apr 15, 3:41 PM EDTSevere Thunderstorm WarningMLBSeminole, Volusia49 min
Apr 15, 3:44 PM EDTSpecial Weather StatementMLBIndian River46 min
Apr 15, 4:02 PM EDTSpecial Weather StatementMLBBrevard28 min
Apr 15, 4:22 PM EDTSpecial Weather StatementMLBSeminole38 min
Apr 15, 4:25 PM EDTSpecial Weather StatementMLBLake50 min
Apr 15, 4:26 PM EDTSpecial Weather StatementMLBIndian River34 min
Apr 15, 4:39 PM EDTSpecial Weather StatementMLBBrevard21 min
Apr 15, 4:48 PM EDTSpecial Marine WarningMLB117 min
Apr 15, 4:57 PM EDTTornado WarningMLBIndian River18 min
Apr 15, 5:03 PM EDTSpecial Marine WarningMLB117 min
Apr 15, 5:27 PM EDTSpecial Weather StatementMLBIndian River33 min
Apr 15, 7:04 PM EDTSpecial Marine WarningMLB3 hr
Apr 15, 7:08 PM EDTSpecial Weather StatementMLBIndian River, Martin, Okeechobee, Saint Lucie67 min

Nearby

Special Marine Warnings in Florida, 2018Every special marine warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.